1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2018 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Glucophage

Discussion in 'Low-carb Diet Forum' started by juyrigby, Aug 5, 2018.

  1. juyrigby

    juyrigby Type 2 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Is this to be expected ?

    2 years ago I was prescribed Metformin, and had a hideous time of it digestive-wise, was changed to Glucophage (slow release) and carried on with no problem. Last November, my HBA1c was so good (42) that the GP agreed to discontinue the Glucophage.
    After 3 months of high stress from April, my levels rose to a point (60) where Glucophage was prescribed again.

    So far I've taken 2, yesterday and today, and the results are cataclysmic. Doubled over with stomach cramps, have eaten nothing since breakfast apart from sips of water, but even that is going straight through me. Now I'm mildly hungry, but very nervous of putting anything in that'll cause problems on the way out.

    I thought that since I'd been ok with it before, I wouldn't have problems this time. Big issue is that one of the stressors is being next of kin and holding power of attorney for an elderly uncle who lives 4 and a half hours drive away, and who is hospitalised following a stroke in June. This means that at any minute, I could have to drive there urgently. That isn't an attractive prospect if I'm in the grips of a Glucophage-induced digestive explosion.

    What do I do ? Give it longer and see if the symptoms wear off, with fingers crossed that nothing happens that needs an instant response ? Discontinue and make appointment with diabetic nurse (could be a matter of weeks) to see what else I can do ? Or what ?

    Sorry if this sounds feeble - I suspect some brain has made its way out along with stomach contents ...
     
    • Hug Hug x 1
  2. Alexandra100

    Alexandra100 Prefer not to say · Well-Known Member

    Messages:
    2,836
    Likes Received:
    1,177
    Trophy Points:
    198
    I've read that if you discontinue Metformin for a while and then re-start you need to go right back to the beginning with the lowest possible dose and work back up.

    Are you using diet to help control your bg? It is usually said that a low carb diet has much more effect then Metformin / Glucophage. Of course a very stressful time is not the best for making big dietary changes,but I'd have thought that if you could manage to reduce the carbs you eat, you could afford to interrupt Glucophage for a while and maybe start again when things are calmer?
     
    • Agree Agree x 1
  3. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    5,590
    Likes Received:
    6,326
    Trophy Points:
    198
    Just a couple of things, you say you’ve taken two today. I was told to gradually build up. I’m on standard release but I believe it’s the same with slow release. I took just one a day for a week before increasing to two, then up to my maximum dose in week three. Also did you remember to take it with food?
     
    • Informative Informative x 1
  4. juyrigby

    juyrigby Type 2 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Sorry, wasn't clear. 1x500mg tablet yesterday morning, and 1x500mg tablet this morning. Both taken with breakfast, which today was bacon and egg and yesterday Greek yoghurt with a little sliced nectarine.
     
  5. juyrigby

    juyrigby Type 2 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    The reason the GP said discontinue Glucophage was because he felt my diet was the reason for the improvement. I don't eat as a rule: bread, pasta, rice, cakes, pastry, biscuits and limit fruit intake to mainly strawberries with the occasional nectarine or watermelon. Lots of fish, chicken, dairy (yoghurt, butter, whole milk from the local farm, cheese) eggs, small amount of red meat, veg etc. I weigh 7st 13lbs and am 5 ft (BMI 21.6). I honestly can't see a lot of scope for improving diet. I have 2 dogs, and (weather permitting) we walk for about an hour a day. What can be hugely better is the amount of sleep I'm able to get, and working on controlling my stress levels.

    This time I'm only taking one 500mg tablet. Diabetic nurse said do this for 3 months and then do another HBA1c. Unless things improve rapidly I can't see me managing 3 weeks of catastrophic results.
     
  6. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    5,590
    Likes Received:
    6,326
    Trophy Points:
    198
    Ah ok. When I started on Metformin I did have an upset stomach for about a week to ten days, if I was in your position I think I’d try to persevere for a little longer , especially as you have taken it before without problem. Best of luck with whatever you decide.
     
  7. Alexandra100

    Alexandra100 Prefer not to say · Well-Known Member

    Messages:
    2,836
    Likes Received:
    1,177
    Trophy Points:
    198
    It certainly doesn't sound as if you need to lose weight. I wonder if you are eating enough in terms of calories? Maybe you could swap a further reduction in carbs for no more Glucophage? Looking at your list, ideally nectarines and watermelon could go, perhaps replaced by a very few raspberries or even stewed rhubarb if (like me) you enjoy that. Milk could perhaps be replaced by double cream, yoghurt could be low carb full fat Greek yoghurt eg Total Fage 5%. Then there is the choice of vegetables. Personally I find I can't eat unlimited vegetables, even the lowest carb ones like spinach. You could take a look at Diet Doctor for guidance (if you haven't before):
    https://www.dietdoctor.com/low-carb/visual-guides
    You were already doing so well, I'm sure a few tweaks are all it needs to get your bg down again. Your doctor sounds very encouraging. Good luck!
    PS I just noticed you already eat Greek yoghurt. As you say, not too much to change, but a few small changes could make all the difference.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook